A large number of over-the-counter products are available to remedy the minor aches and pains that all of us experience at one time or another. These creams, ointments, lotions, gels, patches, and roll-ons, like Bengay® and IcyHot®, offer temporary relief of the discomfort caused by arthritis or muscle aches and strains. Many of these products are a combination of just a few ingredients such as menthol, methyl salicylate, camphor, and capsaicin.
In 2010, almost 60,000 calls were placed to poison control centers across the nation regarding exposures to these topical analgesic (pain-relieving) products. Most of these calls were regarding accidental tastes by small children, accidental misuse (e.g. using the products to brush teeth), accidental rubbing the product into the eye(s), or not following the product’s instructions for use. While these products can provide some much-needed relief from aches and pains, they should always be used with caution because their ingredients may cause unpleasant side-effects:
- Methyl salicylate: Methyl salicylate (also known as oil of wintergreen) can be absorbed into the body through the skin and overuse of this ingredient may cause abdominal pain, vomiting, rapid respiration, sweating, and ringing or buzzing of the ears. One teaspoon of an extra-strength analgesic cream containing 30 percent methyl salicylate is considered to be a large enough dose to warrant an emergency department referral for a 30 pound child. Additionally, significant toxicity has been reported in people who have used large amounts of topical products including methyl salicylate over large body surface areas for a long period of time.
- Menthol: This is derived from peppermint oil. Ingestion of large amounts of this essential oil may cause nausea, vomiting, abdominal pain, drowsiness, and rarely, coma.
- Camphor: In combination products, camphor is usually found in topical pain-relief products at a concentration of 5 percent or less. However, some other products may contain up to 10 percent camphor (e.g. spirit of camphor). As little as two teaspoons of spirit of camphor could cause rapid convulsions in a small child.
- Capsaicin: Capsaicin is the chemical that makes hot peppers taste hot. Ingesting products containing this may result in intense stinging of the mouth, throat, and stomach with possible nausea, vomiting, and diarrhea.
On September 14, 2012, the U.S. Food and Drug Administration (FDA) posted an update warning consumers that some people have reported developing mild to severe chemical burns after using topical pain-relief products. Such chemical burns are most commonly associated with products that contain greater than 3 percent menthol and 10 percent methyl salicylate.
To minimize the risk of skin damage, the FDA recommends the following:
- Do not apply these products directly onto injured skin.
- Do not place bandages over the areas where the product has been applied.
- Do not apply additional sources of heat, such as heating pads or hot water bottles, to areas where the product has been applied. This will increase the risk of serious burns.
- Do not use these products on or around your eyes or mucous membranes (e.g. nose, mouth, and genitals). Make sure that there is no product left on your hands before touching your eyes or any other sensitive areas.
Remember to always store topical pain-relief products (as well as all other medications) out sight and out of reach of small children. When using one of these products, follow the labeled instructions carefully and use only as directed.
If you suspect an accidental ingestion or if you experience any adverse reactions while using these products, seek medical attention or call the Illinois Poison Center at 1-800-222-1222.